High-dose Intravenous Glucocorticoid Induces Hyperamylasemia

A Case Series

Di Yang; Ming-hui Li

Disclosures

J Med Case Reports. 2022;16(369) 

In This Article

Abstract and Introduction

Abstract

Background: Glucocorticoids have many side effects, and high-dose intravenous application may cause rare adverse reactions such as hyperamylasemia. The aim of this study is to explore the clinical characteristics, treatment, and prognosis of hyperamylasemia induced by high-dose intravenous glucocorticoids.

Case Presentation: Four Asian female patients, aged between 26 and 71 years, were diagnosed with hyperamylasemia after intravenous administration of high-dose glucocorticoid. Amylase levels were elevated to varying degrees in all patients, but the peaks were below three times the upper limit of normal, and imaging showed no significant pancreatic abnormalities. Two patients developed abdominal pain, which was resolved by inhibition of pancreatic secretion, while the other patients were asymptomatic. Two patients were discharged after a significant decrease in amylase levels, while the other two were discharged after improvement of the primary disease.

Conclusion: High-dose intravenous glucocorticoid can cause hyperamylasemia, which should be given enough attention by clinicians. Etiological differentiation of hyperamylasemia should be emphasized in clinical practice, especially when the diagnosis of acute pancreatitis is not clear.

processing....